Medline ® Abstracts for References 63,64
of 'Toxicities associated with checkpoint inhibitor immunotherapy'
Precipitation of autoimmune diabetes with anti-PD-1 immunotherapy.
Hughes J, Vudattu N, Sznol M, Gettinger S, Kluger H, Lupsa B, Herold KC
Diabetes Care. 2015 Apr;38(4):e55-7.
Department of Immunobiology, Section of Medical Oncology, Yale University School of Medicine, New Haven, CT Section of Endocrinology and Metabolism, Yale University School of Medicine, New Haven, CT.
Fulminant type 1 diabetes mellitus with anti-programmed cell death-1 therapy.
Okamoto M, Okamoto M, Gotoh K, Masaki T, Ozeki Y, Ando H, Anai M, Sato A, Yoshida Y, Ueda S, Kakuma T, Shibata H
J Diabetes Investig. 2016;7(6):915. Epub 2016 May 31.
Anti-programmed cell death-1 (PD-1) antibodies are regarded as a risk factor for insulin-dependent diabetes mellitus as a side-effect. While a small number of cases have been reported, evidence remains limited. This is the first report of an Asian patient developing insulin-dependent diabetes during anti-PD-1 therapy. A 55-year-old euglycemic woman receiving nivolumab for malignant melanoma showed abrupt onset of ketonuria, and elevated levels of plasma glucose (580 mg/dL) and hemoglobin A1c (7.0%). Over the next 2 weeks, serum C-peptide levels fell below the limit of detection. Islet autoantibodies were negative, and the patient showed a human leukocyte antigen haplotype associated with type 1 diabetes. Anti-PD-1 therapy can cause rapid onset of insulin-dependent diabetes, possibly because of inappropriate activation of T cells. Human leukocyte antigen haplotypes might be related to the onset of this disease. Physicians should be aware of this serious adverse event and carry out routine blood glucose testing during anti-PD-1 therapy.
Department of Endocrinology, Metabolism, Rheumatology and Nephrology, Faculty of Medicine, Oita University, Oita, Japan.